Doxil and Hair Loss
In clinical studies, up to 19.2 percent of women being treated for ovarian cancer experienced hair loss with Doxil (liposomal doxorubicin). Because this side effect is relatively common with this type of chemotherapy, it's a good idea to plan for it. You may find it helpful to discuss your wishes and expectations with your healthcare provider or someone who has had a similar experience.
Does Doxil Cause Hair Loss?Hair loss is a possible side effect of Doxil® (liposomal doxorubicin). In clinical studies of Doxil for ovarian cancer treatment, 19.2 percent of women experienced hair loss. This was reported less frequently (9.1 percent) in people taking Doxil to treat AIDS-related Kaposi's sarcoma.
Like many other chemotherapy medications, Doxil causes hair loss because chemotherapy affects all fast-growing cells throughout the body. Therefore, in addition to killing cancer cells, it kills fast-growing normal cells. With some chemotherapy medications, such as Doxil, this can include hair cells.
Typically, hair loss begins to be noticeable within three to four weeks after starting chemotherapy. When hair loss does occur, the hair may become thinner or fall out entirely. It can occur on all parts of the body, including the head, face, arms and legs, underarms, and pubic area. After you stop chemotherapy, your hair will most likely return to normal within a month or two.
Given how commonly hair loss occurs in people using Doxil, it may be a good idea to expect and plan for this. You may choose to wear wigs or other head coverings, or you may decide to leave your head uncovered. Also, feeling angry or sad is common and perfectly all right.
If you are concerned about hair loss, be sure to discuss your expectations and wishes with your healthcare provider. Talking about your feelings can help. You may also find it helpful to share your thoughts with someone who has had a similar experience.
(Click Chemotherapy and Hair Loss for suggestions on what to do if hair loss occurs, along with more information on treating your scalp and hair during chemotherapy.)